MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 54MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Catalog Number 71339154
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/12/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision was performed due to metal ring holding r-3 constrained liner broke when patient fell, causing constrained liner to come apart.No delay or back up reported.
 
Additional Manufacturer Narrative
The associated complaint devices were returned for evaluation.The visual inspection of the constrained liner revealed damage to the front rim.The damage is most likely the result of impingement with the neck of the femoral component over some period of time.The backside of the liner does exhibit yellow staining.Yellow staining is usually the result of biological fluid being absorbed overtime.The inner shell found only slight marks most likely the result of the removal process.The outer support ring was found to be broken.The break in the ring would have allowed the constrained liner to disassemble.The fracture exhibits a fatigue crack initiating in the outer surface of the ring.A fatigue crack may have formed as a result of cyclic load being applied by the neck impingement in the liner noted earlier.The final fracture revealed from the surfaces occurred when the ring was subjected to an excessive force most likely from the patient falling.The returned oxinium head exhibited some scoring/scratching on the articular surface and lower rim.These were caused by contact with another metal object.Possibly with metal components in the total assembly or an instrument, during removal.It cannot be determined when this actually occurred.It does not appear the head contributed to the fracture of the metal ring.There is no indication of a deviation of material or process during the components manufacturing.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Our clinical/medical team noted no relevant clinical medical information was provided to conduct a thorough medical assessment.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
R3 CONST 54MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8078883
Report Number1020279-2018-02524
Device Sequence Number1691796
Product Code KWZ
UDI-Device Identifier00885556020227
UDI-Public00885556020227
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71339154
Device Lot Number17GM15786
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer11/12/2018
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71342200/17JM12274UNKNOWN HIP IMPLANT X3
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;